You are here:----NLB Members Create Myeloma Treatment Guidelines

NLB Members Create Myeloma Treatment Guidelines

Anyone who has treated patients for multiple myeloma with the novel drugs lenalidomide, thalidomide, or bortezomib, knows how important early
recognition of side effects can be. With prompt treatment most side effects
can be effectively managed. Twenty nurses from around the country became the
driving force to tackle this issue.The group, members of the International Myeloma Foundation Nurse Leadership Board (NLB), published its findings in the June 2008 Supplement to Volume 12, Number 3, of the Clinical Journal of Oncology Nursing.

Guidelines author Elizabeth Bilotti, MSN, APRN-BC, OCN, an advanced practice nurse in the Multiple Myeloma and Transplant Program, St. Vincent’s Comprehensive Cancer Center in New York, N.Y., says the NLB has identified five areas that can cause patients to stop the life-prolonging therapies.

“As nurses, we need to recognize and intervene early with regard to the toxicities from these novel agents, so we can maintain patients’ quality of life and improve adherence to these vital new treatments,” Bilotti says. “The side effects that have been most problematic or debilitating for our patients are: myelosuppression (including thrombocytopenia, neutropenia, anemia, and their sequelae); thromboembolic events (deep vein thrombosis and pulmonary embolism); peripheral neuropathy; gastrointestinal side effects; and steroid-associated side effects.”

Each of the immunomodulatory drugs, thalidomide and lenalidomide, and bortezomib, a proteasome inhibitor, has its own toxicity profile. Oncology and other nurses are in an ideal position to not only identify patients suffering from and at high risk for these effects, but also educate patients about what to look for, which increases early intervention.

Myelosuppression: The novel agents’ package inserts each have recommendations for laboratory evaluations necessary to detect myelosuppression, which is a lowering of the white blood cell, hemoglobin, and platelet counts. Thalidomide, says Bilotti, is the least likely of the three to cause myelosuppression.

Elizabeth Bilotti, MSN, APN-BC, OCN, and the 19 other members of the NLB, identified the side effects that have been most problematic to myeloma patients.

“One of the important things to note with bortezomib is that the thrombocytopenia that occurs is usually cyclic and the lowest point will be on the last dose of therapy (day 11) within a cycle; patients usually recover during the 10-day rest between cycles. If they’re not recovering, there could be another cause for the thrombocytopenia,” she says. Nurses should help patients understand the importance of blood counts; what to look for in their reports; and which symptoms, (fever, fatigue, shortness of breath), might indicate myelosuppression.

Thromboembolic events: In addition to educating these patients about thromboembolic events, nurses should assess for individual risk of deep vein thrombosis (DVT) and pulmonary embolism (PE). The thromboembolic event risk is highest with the immunomodulatory drugs thalidomide and lenalidomide. Nurses should also consider that merely having a cancer diagnosis increases one’s risk for DVT (inactivity can contribute as a separate risk factor, but a cancer diagnosis alone is a risk factor). Other risk factors for cancer patients include using Epogen (Procrit), having a history of blood clots, taking steroids in addition to the novel agents, as well as receiving combination chemotherapy, according to Bilotti.

“We recommend that all patients be screened for thrombosis risk and that prophylaxis be determined by the clinician based on prescribed therapy, health status, and risk,” Bilotti says.

Peripheral neuropathy: Peripheral neuropathy is most common with bortezomib and thalidomide, according to Bilotti, who stresses that neuropathy is highly subjective and patient-dependent. Bilotti has heard patients describe the sensation in many ways, ranging from tingling and pins and needles to feeling as though their feet are thawing from the cold.

“Oftentimes, with bortezomib, neuropathy occurs more in the lower extremities, and it can be painful,” she says.

Interventions include changing the frequency or dose of the novel agent, as well as use of vitamin supplements, including vitamin B complex, folic acid, and some amino acid supplements. Medications can help, too.

Gastrointestinal side effects: Patients on these agents most often experience diarrhea and constipation, according to Bilotti.

“The main side effect of thalidomide is constipation, so we place most patients [who are] on it on a bowel regimen,” Bilotti says. “There can be mild nausea and vomiting, although it’s not severe with any of these drugs – not like you would normally see with traditional chemotherapy. Oftentimes, the patient can be given a bowel regimen, starting with stool softeners and a mild laxative. We may need to move on to other agents, depending on the severity. Make sure patients are aware that when they have diarrhea, they need to increase their fluid intake so they don’t dehydrate. The other thing to consider is that some patients are on pain medication, which can contribute to constipation. It’s important to get a baseline of what’s normal, so you can pick up on any difference.”

Steroid-associated side effects: NLB nurses realized in their discussions that steroids, which are a mainstay with most cancer therapies today, including the novel agents, affect almost every organ system, according to Bilotti. Some of the most common complaints linked to steroids include mood changes, immune system suppression, lower extremity muscle weakness, sleep disturbances, stomach upset, muscle cramping, and early cataract formation and vision changes. “We need to keep an eye out for mood changes, because some patients can become suicidal,” she says.

Nurses should educate patients about how steroids might affect them and look for nuances in their behavior, in case the patients themselves don’t recognize their symptoms as steroid-associated. With muscle weakness, for example, a patient might need to use his arms to get up from a seated position, according to Bilotti.

Weight gain is also a concern for people on steroids. “Hyperglycemia is another thing that may occur with patients who are on steroids and are at increased risk of type 2 diabetes, and [they] may actually require therapy for hyperglycemia while on the drugs,” she says.

Increasing patients’ awareness of these effects not only helps them to identify the problem earlier, notes Bilotti, but the eduation also makes it easier for patients to deal with and tolerate the aftereffects.

By | 2020-04-15T15:36:02-04:00 July 14th, 2008|Categories: New York/New Jersey Metro, Regional|0 Comments

About the Author:

Avatar

Leave A Comment